Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 113, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 8:18 PM CDT for Appanoose County, Davis County, Wapello County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2018, 8:18 PM CDT (01:18 UTC)
- Expired
- Jun 6, 2018, 8:47 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
516
WUUS53 KDMX 070118
SVRDMX
IAC007-051-179-070215-
/O.NEW.KDMX.SV.W.0113.180607T0118Z-180607T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
818 PM CDT WED JUN 6 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Wapello County in southeastern Iowa...
Davis County in southeastern Iowa...
Appanoose County in south central Iowa...
* Until 915 PM CDT.
* At 818 PM CDT, severe thunderstorms were located along a line
extending from near Ottumwa to 7 miles northeast of Lake Sundown to
near Rathbun Lake, moving south at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ottumwa, Centerville, Bloomfield, Lake Sundown, Rathbun Lake,
Ottumwa Industrial Airport, Eldon, Moravia, Agency, Moulton,
Mystic, Cincinnati, Blakesburg, Pulaski, Drakesville, Exline,
Floris, Unionville, Numa and Rathbun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4090 9310 4090 9264 4098 9264 4112 9248
4098 9218 4060 9218 4058 9310
TIME...MOT...LOC 0118Z 343DEG 26KT 4103 9249 4089 9261 4083 9303
HAIL...0.88IN
WIND...60MPH
$$
Beerends2 follow-up statements
860
WWUS53 KDMX 070134
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
834 PM CDT WED JUN 6 2018
IAC007-051-179-070215-
/O.CON.KDMX.SV.W.0113.000000T0000Z-180607T0215Z/
Wapello IA-Davis IA-Appanoose IA-
834 PM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN WAPELLO...DAVIS AND APPANOOSE COUNTIES...
At 834 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Bloomfield to 7 miles northwest of
Lancaster to 9 miles south of Centerville, moving south at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ottumwa, Centerville, Bloomfield, Lake Sundown, Rathbun Lake, Eldon,
Moravia, Agency, Moulton, Mystic, Cincinnati, Pulaski, Drakesville,
Exline, Floris, Unionville, Numa, Rathbun, Udell and Honey Creek
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4089 9295 4090 9264 4096 9259 4109 9248
4098 9218 4060 9218 4058 9310
TIME...MOT...LOC 0134Z 355DEG 45KT 4087 9246 4061 9262 4060 9293
HAIL...0.88IN
WIND...60MPH
$$
Beerends937
WWUS53 KDMX 070147
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
847 PM CDT WED JUN 6 2018
IAC007-051-179-070157-
/O.CAN.KDMX.SV.W.0113.000000T0000Z-180607T0215Z/
Wapello IA-Davis IA-Appanoose IA-
847 PM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAPELLO...DAVIS AND
APPANOOSE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Iowa.
LAT...LON 4089 9295 4090 9264 4096 9259 4109 9248
4098 9218 4060 9218 4058 9310
TIME...MOT...LOC 0146Z 343DEG 26KT 4079 9243 4053 9259 4052 9290
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:43 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 6, 6:43 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 643 PM CDT Wed Jun 6 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 253 PM CDT Wed Jun 6 2018 Iowa is just downstream of the upper ridge axis across the Plains in an area of good warm advection and moisture advection. Strong instability has developed into the western half of Iowa this afternoon as temperatures and dewpoints have quickly risen. Surface boundary is pushing into northern Iowa with a weak shortwave crossing through South Dakota along with some associated forcing. This setup is the main concern in the short term with the potential for severe convection late this afternoon into tonight. Latest GOES- 16 visible imagery is showing agitated cumulus near Storm Lake and cap is likely to break within an hour or two as the updrafts continue to strengthen and the front approaches. Given the strong instability, rapid development is expected once initiation occurs. However, shear is modest at best with effective bulk shear around 25- 35kts across much of the area. Despite this lack of stronger shear, the strong instability should be more than sufficient for severe hail production. Downdraft CAPES are also robust with values of 1200-1400 adding the wind threat component as well. Any tornado potential is likely to be early in the event with initial strong updrafts stretching out any available surface vorticity near the boundary. As gusts fronts consolidate into the evening, the system is likely to become a forward propagating line moving southeast through central into southern Iowa during the evening with hail and winds the main threat. Heavy rains will also occur given PWATs approaching 1.5 inches although as the system become more progressive, the overall threat for flash flooding is expected to remain limited, although urban areas are always concerning in high rate events. This convective complex is expected to pass out of southern Iowa this evening. However, main low level flow will continue to be focused just west of the forecast area in Nebraska as southeast South Dakota overnight with convection continuing in those locations. Upper flow will likely carry some of this convection into western areas overnight with additional rainfall and some limited severe threat persisting through sunrise. Another round of convection is expected from later Thursday afternoon into Friday morning as a shortwave passes through the Plains and toward the state. There remains the potential for severe weather during this time along with heavy rain although detail remain somewhat sketchy as the convection tonight into early Thursday will impact Thursday afternoons outcome. The potential for additional periods of convection persist into the weekend and especially later Monday into Monday night as the main shortwave passes through the state. Temperatures will be at the mercy of convection, although with no push of colder air until early next week, readings will remain mostly above normal. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 642 PM CDT Wed Jun 6 2018 Thunderstorms will impact the KDSM and KOTM areas early in the period. Primary threat is strong outflow winds through 03z. Additional storms may occur on Thursday though confidence is low enough at any location to keep out of the forecast at this time. As storms end, the wind will generally become light then gradually become east/southeast on Thu. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Donavon
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Wed Jun 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms are developing this afternoon and will continue into tonight. The main threats will be damaging thunderstorm wind gusts, large hail, and heavy rain. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern will continue into the weekend. A few severe storms are possible on Thursday and Friday with the main threat expected to be hail and winds. The heavy rain potential also exists Thursday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed this afternoon into tonight and at times Thursday into this weekend. Ansorge
In the hours before
Special weather statement, Jun 6, 7:38 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Des Moines IA 738 PM CDT WED JUN 6 2018 IAZ083-084-070115- Clarke IA-Lucas IA- 738 PM CDT WED JUN 6 2018 ...GUSTY WINDS TO 50 MPH AND DIME HAIL POSSIBLE... At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Chariton, moving south at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Osceola, Lucas, Woodburn, Derby and Chariton Municipal Airport. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Iowa. LAT...LON 4090 9381 4116 9376 4116 9334 4090 9334 TIME...MOT...LOC 0038Z 358DEG 29KT 4113 9351 Beerends
Special weather statement, Jun 6, 7:55 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
755 PM CDT WED JUN 6 2018
IAZ086-097-070130-
Wapello IA-Davis IA-
755 PM CDT WED JUN 6 2018
...GUSTY WINDS TO 50 MPH POSSIBLE...
At 754 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ottumwa, moving southeast at 45 mph. The gusts are also moving out
ahead of the main precipitation area in front of the storms.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Ottumwa, Bloomfield, Ottumwa Industrial Airport, Eldon, Agency,
Pulaski, Drakesville, Floris, Lake Wapello State Park and Bloomfield
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Iowa.
LAT...LON 4090 9264 4116 9241 4116 9218 4060 9218
4059 9263
TIME...MOT...LOC 0054Z 322DEG 40KT 4100 9243
BeerendsLocal storm report, Jun 6, 7:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
757 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 ENE WINDSOR HEIGHTS 41.61N 93.69W
06/06/2018 E1.00 INCH POLK IA PUBLIC
MPING REPORT.
&&
FOWLELocal storm report, Jun 6, 8:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST 6 S MENLO 41.44N 94.39W
06/06/2018 E60 MPH ADAIR IA PUBLIC
&&
RDSpecial weather statement, Jun 6, 8:01 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Des Moines IA 801 PM CDT WED JUN 6 2018 IAZ083-084-094>097-070145- Appanoose IA-Clarke IA-Wayne IA-Lucas IA-Davis IA-Decatur IA- 801 PM CDT WED JUN 6 2018 ...GUSTY WINDS TO 50 MPH POSSIBLE... At 801 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northeast of Lake Sundown to 6 miles south of Osceola. Movement was south at 40 mph. Some of the strongest winds are out ahead of the main precipitation area of the storms. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Centerville, Leon, Corydon, Lake Sundown, Rathbun Lake, Seymour, Moravia, Moulton, Allerton, Humeston, Mystic, Cincinnati, Van Wert, Lineville, Garden Grove, Davis City, Decatur City, Exline, Weldon and Promise City. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central and southeastern Iowa. LAT...LON 4091 9382 4090 9262 4059 9263 4058 9387 TIME...MOT...LOC 0101Z 004DEG 35KT 4093 9265 4094 9380 Beerends
Local storm report, Jun 6, 8:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 1 S URBANDALE 41.62N 93.74W
06/06/2018 E0.88 INCH POLK IA TRAINED SPOTTER
DELAYED REPORT.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Wapello, Warren | 60 min |
| Jun 6, 7:25 PM CDT | Special Weather Statement | DMX | Audubon | 35 min |
| Jun 6, 7:38 PM CDT | Special Weather Statement | DMX | Clarke | 37 min |
| Jun 6, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 60 min |
| Jun 6, 7:55 PM CDT | Special Weather Statement | DMX | Davis, Wapello | 35 min |
| Jun 6, 8:01 PM CDT | Special Weather Statement | DMX | Appanoose, Decatur, Wayne | 44 min |
| Jun 6, 8:25 PM CDT | Special Weather Statement | DMX | Crawford | 35 min |
| Jun 6, 8:40 PM CDT | Special Weather Statement | DMX | Adams, Ringgold, Union | 35 min |
| Jun 6, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 50 min |
| Jun 6, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 22 min |
| Jun 6, 9:56 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 28 min |
| Jun 6, 11:39 PM CDT | Special Weather Statement | DMX | Taylor | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.